Georgia, 2013

Damaging Winds in Georgia, August 14, 2013

August 14, 2013 · NWS TAE · 2 events in 2 counties and zones

A couple of strong storms developed across south central and southwest Georgia, producing isolated reports of trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A couple of strong storms developed across south central and southwest Georgia, producing isolated reports of trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 14, 3:02 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 14, 3:02 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT Wed Aug 14 2013

.NEAR TERM [Through Tonight]...
Surface trough just north of the forecast area, along with some weak
upper energy, is helping to kick off showers and thunderstorms for
portions of the area this afternoon. So far, the strongest activity
has been over the Florida Big Bend. However, as the afternoon and
evening continues, expect more activity to develop across southeast
Alabama into southwest Georgia. Given the modest large scale
forcing, this activity may linger into the late evening hours for
this area and possible refire again before sunrise. This scenario is
supported by some of the CAMS guidance. Therefore, will keep PoPs
elevated overnight for SE Alabama into SW Georgia and the Florida
Panhandle.

&&

.SHORT TERM [Thursday through Friday Night]...
Challenging forecast with relative low confidence from Friday into
the long term period. While the synoptic boundary in place across the
Northern Gulf Coast will remain a focus for diurnally driven showers
and storms on Thursday, the introduction of more robust tropical
moisture Friday afternoon will likely lead to more widespread
coverage of storms, ultimately culminating in potentially heavy
rains by Saturday. What complicates this picture is the eventual
evolution of a tropical disturbance currently located across the
Northwestern Caribbean. This area is being monitored for development
and currently has a high chance of becoming a tropical cyclone in
the next 48 hours.

Model guidance remains split on whether this system develops into a
tropical cyclone or remains disorganized. In any event, it does
appear that a significant influx of tropical moisture will be
spreading northward across the Gulf of Mexico by Friday. As this
occurs, an approaching upper level disturbance in the Tennessee
Valley will combine with the stationary frontal boundary and
increasing tropical moisture to create a period of increased rain
chances beginning Friday afternoon and on into the weekend.

For now, have kept rain chances in the 60 to 70 percent range on
Friday due to uncertainty with the arrival of and location of the
deepest tropical moisture. Afternoon temps will be limited by
increasing convective activity and likely to only be in the mid to
upper 80s on Friday.

&&

.LONG TERM [Saturday through Wednesday]...
The long term period continues with the highly uncertain forecast.
While the upper trough will remain in place Saturday across the
Tennessee Valley, ridging will be building back westward across
the Florida Peninsula. Should this ridge be strong enough, it
would likely help force the tropical disturbance (or organized
system) further to the west and thus transport some of the deeper
tropical moisture westward as well. Given some trend in the
guidance for a more westward track, have indicated slightly lower
end rain chances for South Central Georgia and the Florida Big
Bend. Potentially flooding rains are possible across Southwestern
Georgia, Southeast Alabama and into the Florida Panhandle on
Saturday, especially if the solution favored by the 14/12z GFS or
14/00z Euro verifies.

By Sunday, the tropical moisture should begin to gradually decrease
with a return to a typical summer time pattern with southeasterly
flow by Monday.

&&

.AVIATION [Through 18 UTC Thursday]...
Thunderstorms will impact all area terminals through the
afternoon. Scattered thunderstorms will remain possible at KDHN
and KABY through the overnight hours, with a weak front in the
vicinity. MVFR cigs will be possible around sunrise at all
terminals.

&&

.MARINE...
Winds and seas are expected to gradually increase over
the next few days as a weak area of low pressure moves into the
Gulf. Much of the forecast will depend on how strong the area of
low pressure becomes and where it eventually tracks. At this time,
it appears as though exercise caution level winds and seas could
arrive on Friday night and continue into Saturday, especially west
of Apalachicola.

&&

.FIRE WEATHER...
No fire weather concerns.

&&

.HYDROLOGY...
Potential does appear to be increasing for widespread heavy
rainfall across the region by Friday afternoon and continuing into
Sunday. While there remains considerable uncertainty with regard
to the placement of the heaviest rainfall, widespread totals of 3
to 5 inches of rain through Saturday night appear possible,
especially across western portions of the area. This could easily
result in rivers that recently flooded returning to minor flood
stage. As confidence increases in the forecast, a flash flood
watch may become necessary for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  91  75  85  74 / 30  50  30  70  40
Panama City   77  90  77  84  77 / 50  40  50  70  40
Dothan        73  88  72  87  73 / 60  60  40  60  40
Albany        73  89  73  86  74 / 60  70  40  60  40
Valdosta      73  90  72  87  73 / 50  60  40  70  40
Cross City    73  90  74  86  74 / 20  30  30  70  40
Apalachicola  78  90  77  83  78 / 30  40  50  70  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Camp
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Camp
MARINE...Godsey
FIRE WEATHER...Camp
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 14, 1:40 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT WED AUG 14 2013

FLZ017-027-141930-
LEON FL-INLAND WAKULLA FL-
240 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON AND WAKULLA
COUNTIES...

* UNTIL 330 PM EDT

AT 236 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTH OF CRAWFORDVILLE...OR NEAR HELEN...MOVING
NORTHEAST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3063 8418 3036 8408 3022 8447 3037 8455
TIME...MOT...LOC 1840Z 241DEG 11KT 3034 8443

25-CAMP
Special weather statement, Aug 14, 2:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT WED AUG 14 2013

FLZ018-GAZ158-159-142045-
THOMAS GA-BROOKS GA-INLAND JEFFERSON FL-
338 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BROOKS...JEFFERSON
AND THOMAS COUNTIES...

* UNTIL 445 PM EDT

AT 336 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES SOUTH OF THOMASVILLE...OR NEAR METCALF...MOVING
NORTHEAST AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3092 8376 3072 8358 3061 8394 3070 8403
TIME...MOT...LOC 1939Z 238DEG 16KT 3070 8391

25-CAMP
Special weather statement, Aug 14, 3:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT WED AUG 14 2013

GAZ160-161-142100-
LOWNDES GA-LANIER GA-
402 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LANIER AND LOWNDES
COUNTIES...

* UNTIL 500 PM EDT

AT 400 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF MAYDAY...OR NEAR NAYLOR...MOVING
NORTHEAST AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3086 8299 3084 8301 3084 8308 3081 8310
      3080 8312 3078 8314 3094 8324 3110 8296
      3087 8297
TIME...MOT...LOC 2003Z 242DEG 19KT 3091 8309

25-CAMP

The radar

The Moody AFB radar (KVAX), 10 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
August 14, 3:15 PM EST
Where
Lowndes County, 1.95 mi W of Naylor
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.898, -83.103

A single tree was blown down near the intersection of U.S. Highway 84 and Old Naylor Road with no other damage reported.

Thunderstorm Wind, Miller

When
August 14, 7:45 PM EST
Where
Miller County, 3.09 mi ENE of Mayhaw
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.181, -84.819

One tree was blown down on Joe Shingler Road with no other damage reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473615, 473616.